Low Blood Sugar (Hypoglycemia)

Hypoglycemia occurs most commonly when blood sugar levels fall below 70 mg/dl. Most students can tell when their blood sugar is low; however, a low level can occur with little warning.


  1. Too much insulin in the body
  2. Meals and snacks that are late or missed
  3. Unexpected or unusually vigorous activity


  • Hunger
  • Headaches
  • Sleepiness
  • Inability to concentrate
  • Day-dreaming
  • Weakness
  • Irritability
  • Pale appearance
  • Slurred speech
  • Poor coordination
  • Sweating or clammy to the touch
  • Shakiness or trembling
  • Personality changes
  • Dizziness
  • Other (specific to child)

If the above symptoms are ignored or go unrecognized, loss of consciousness or seizures may result. These serious side effects, however, are rare.

Prevention of Low Blood Sugar

  1. Eat meals/snacks at specified time.
  2. Fast-acting foods that contain sugar should be available at all times (i.e., juice or glucose tablets).
  3. Plan snacks during periods of intense exercise.
  4. Instruct teaching staff, coaches and teammates to recognize and treat symptoms of low blood glucose. (All students taking insulin should wear identification of their diabetes or carry I.D.)

Treatment of Low Blood Sugar

Low blood sugar can be treated in the classroom by the student or teacher. All episodes of low blood sugar should be documented for the guardian. The appropriate treatment for symptoms of low blood sugar are based on the student's level of consciousness:

  • When possible, check (or have the student check) blood glucose level. Do not send the student to the nurse’s office without a buddy.
  • If the student is conscious and able to swallow, give one of the following based upon the student's preference:
  • Insta-Glucose - 1 tube
  • Glucose tablets - 2 to 4 tablets
  • Fruit juice - 4 ounces
  • Determine when the student will have his next meal or snack. If it is not within a half hour, give the student a small snack such as 4 peanut butter crackers to prevent recurrence.
  • If symptoms persist after 30 minutes, retest blood sugar and repeat treatment if blood sugar still is below 70.
  • If the student begins to lose consciousness, is unable to swallow or is having a seizure, the school nurse (or designated person) may administer a Glucagon Emergency Kit subcutaneously if available and ordered by the physician.
  • If not, call an ambulance and the student's guardian.